Effects of antioxidant herbs on chemotherapy-induced nausea and vomiting in a rat-pica model

Sangeeta R. Mehendale, Han H. Aung, Jun Jie Yin, Elaine Lin, Anna Fishbein, Chong Zhi Wang, Jing Tian Xie, Chun Su Yuan*

*Corresponding author for this work

Research output: Contribution to journalArticle

21 Scopus citations

Abstract

Nausea and vomiting are significant adverse effects of chemotherapeutic agents like cisplatin, and cause significant patient morbidity. Cisplatin treatment results in oxidant gut injury, which is postulated to be the primary cause of nausea and vomiting. We evaluated the effects of two antioxidant herbs, Scutellaria baicalensis and American ginseng berry, on cisplatin-induced nausea and vomiting using a rat model. Rats react to emetic or nausea-producing stimuli, such as cisplatin, with altered feeding habits, manifested by increased kaolin consumption (pica). We measured pica in rats to quantify cisplatin-induced nausea. We observed that pretreatment of rats with S. baicalensis or ginseng berry extracts resulted in a significant reduction in cisplatin-induced pica. The in vitro free radical scavenging ability of the herbal extract observed in the study, further confirmed the antioxidant action of the herb. We conclude that herbal antioxidants may have a role in attenuating cisplatin-induced nausea and vomiting.

Original languageEnglish (US)
Pages (from-to)897-905
Number of pages9
JournalAmerican Journal of Chinese Medicine
Volume32
Issue number6
DOIs
StatePublished - Dec 1 2004

    Fingerprint

Keywords

  • American Ginseng
  • Antioxidant
  • Chemotherapy
  • Cisplatin
  • Emesis
  • Free Radical
  • Ginseng berry
  • Kaolin
  • Nausea and vomiting
  • Pica
  • Rat
  • Scutellaria baicalensis

ASJC Scopus subject areas

  • Complementary and alternative medicine

Cite this